Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 368, NWS Omaha, NE

October 1, 2002Fremont County, Mills County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Oct 1, 2002, 2:52 AM CDT for Fremont County, Mills County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 1, 2002, 2:52 AM CDT (07:52 UTC)
Expired
Oct 1, 2002, 3:15 AM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Fremont County, IA, Mills County, IA

What was reported inside it

TimeReportWhereRemark
Oct 1, 2:58 AM CDTHail 0.88Tabor, IAThe hail was accompanied by 50 mph winds and caused some crop damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3096 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:45 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 1, 2:45 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT TUE OCT 01 2002

FCST CHALLENGES ARE FRONTAL PASSAGE TIMING AND ASSOCIATED PRECIP AND
TEMPERATURE CHALLENGES TODAY THROUGH THE MIDDLE OF THE WEEK.

SYNOPSIS...
ACTIVE WEATHER PATTERN IN PLACE WITH SOUTHWEST FLOW ALOFT.  NEARLY
STATIONARY SFC BOUNDARY REMAINS FROM KHLC TO KDSM AT 05Z.  SCATTERED
ELEVATED CONVECTION NOW FORMING ON THIS BOUNDARY IN THE SOUTHERN CWA
AS 850MB MOIST FLOW INTERSECTS IT.  SFC DEWPOINTS NOTED AROUND 60
SOUTH OF THE BOUNDARY AND MID 40S TO THE NORTH.  EXPECT THIS
CONVECTION TO CONTINUE THROUGH THE EARLY MORNING HOURS AS 850MB
WINDS REMAIN BACKED.  TO THE WEST...MAIN UPPER LOWS OVER SRN
MANITOBA AND WASHINGTON WILL DRIVE THE WEATHER PATTERN THE NEXT
SEVERAL DAYS AS THEY EVOLVE/PUSH EAST.  MAIN COLD FRONT AT 05Z IS
FROM KCDR TO KABR.

BOTH ETA AND AVN HOLD OFF THE COLD FROPA UNTIL AROUND 00Z AS NEXT
PIECE OF ENERGY EJECTS FROM THE UPPER LOW TO THE WEST.  THIS PLACES
SOUTHEAST HALF OF THE CWA IN THE WARM SECTOR.  LATE IN THE
AFTERNOON...A SURFACE LOW OVER KS WILL MOVE NORTHEAST ALONG THE
FRONT...HELPING FOCUS THUNDERSTORMS DEVELOPMENT OVER THE SOUTHERN
HALF OF THE AREA.  SOUTHEASTERN HALF MAY ALSO NEED TO BE WATCHED FOR
SEVERE WX DEVELOPMENT IS POSSIBLE IF SUFFICIENT HEATING CAN BE
ATTAINED THIS AFTERNOON.

ATTENTION THEN TURNS TO THE MAIN LOW SHIFTING OUT OF THE FOUR
CORNERS REGION.  ALL MODELS AGREE ON THE SLOW PROGRESSION OF THIS
LOW INTO WESTERN NEBRASKA LATE THURSDAY AND EARLY FRIDAY.    SEVERAL
ROUNDS OF PRECIP ARE INDICATED AS PIECES OF ENERGY EJECT FROM THIS
LOW WEDNESDAY AND THURSDAY.  STRONG OVERRUNNING AND PLENTY OF UPPER
LEVEL FORCING WILL AID THESE ROUNDS OF PRECIP.  SFC BOUNDARY WILL
REMAIN NEAR THE AREA...IF NOT DIRECTLY OVER IT.
THEREFORE...CONFIDENCE ON DAILY TEMPERATURES IS NOT HIGH...AS PRECIP
AND CLOUD COVER IMPACT THE FORECAST HEAVILY.  IT APPEARS THE CWA
WILL BE ON THE COOL SIDE OF THE BOUNDARY FOR WED AND THU...SO NOT
STRAY FROM CURRENT FORECAST TEMPS.

FLOW ON FRIDAY FINALLY SWEEPS THIS SYSTEM EAST AND ENDS PRECIP
CHANCES...UNTIL NEXT SIGNIFICANT WAVE DROPS INTO THE AREA
SATURDAY.

.OMA...NONE
ERVIN
Hazardous weather outlook, Sep 30, 11:35 AM CDT, 15 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT MON SEP 30 2002

STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED ACROSS
EASTERN NEBRASKA OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT.

WARM AND RELATIVELY DRY SOUTHWEST WINDS SPREADING ACROSS NEBRASKA
WILL LIKELY PRECLUDE THUNDERSTORM DEVELOPMENT ACROSS THE AREA
THIS AFTERNOON. SOME MOISTURE WILL BEGIN TO SPREAD NORTH TONIGHT
BRINGING A CHANCE OF THUNDERSTORMS TO MAINLY SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA LATE. IF THUNDERSTORMS DO DEVELOP...A FEW
COULD CONTAIN HAIL AND GUSTY WINDS...BUT COVERAGE AND CHANCES
APPEAR LOW AND THUS SPOTTERS SHOULD NOT BE NEEDED.

MOISTURE WILL CONTINUE MOVING NORTH ACROSS PARTS OF NEBRASKA AND
IOWA ON TUESDAY...AND A COLD FRONT WILL MOVE INTO EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA BY AFTERNOON. CONVERGENCE ALONG
THE FRONT AND INCREASED INSTABILITY COULD ALLOW FOR SEVERE
THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. AT THIS TIME...THE
AREA MOST AT RISK APPEARS TO BE ALONG AND SOUTHEAST OF A LINE
FROM LINCOLN TO OMAHA. LARGE HAIL AND GUSTY WINDS WOULD BE THE
MAIN SEVERE WEATHER THREAT ON TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

CHERMOK

In the hours before

Special weather statement, Oct 1, 1:00 AM CDT, 1 hour 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
100 AM CDT TUE OCT 1 2002

A FEW ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE ACROSS PORTIONS
OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT.

MOISTURE WILL CONTINUE TO RETURN IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE.  A STRONG LOW LEVEL JET IS HELPING FEED THE STORMS.
A FEW STORMS MAY CONTAIN HAIL AND GUSTY WINDS.  HOWEVER...COVERAGE
IS EXPECTED TO REMAIN LOW.

MOISTURE WILL CONTINUE MOVING NORTH ACROSS PARTS OF NEBRASKA AND
IOWA ON TUESDAY. IN ADDITION...A COLD FRONT WILL MOVE INTO EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA BY AFTERNOON. CONVERGENCE
ALONG THE FRONT AND INCREASED INSTABILITY COULD ALLOW FOR SEVERE
THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. AT THIS TIME...THE
AREA MOST AT RISK APPEARS TO BE ALONG AND SOUTHEAST OF A LINE
FROM COLUMBUS TO ONAWA.  LARGE HAIL AND GUSTY WINDS WOULD BE THE
MAIN SEVERE WEATHER HAZARDS ON TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

MILLER
Local storm report, Oct 1, 2:07 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
207 AM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1221 AM    9 N TOBIAS                NE   1.75 INCH HAIL
10/01/02   SALINE                         REPORTED BY PUBLIC.

1247 AM    2 E DORCHESTER            NE   1 INCH HAIL
10/01/02   SALINE                         REPORTED BY COOPERATIVE
                                          OBSERVER.

1253 AM    3 E DORCHESTER            NE   .75 INCH HAIL
10/01/02   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1258 AM    4 W CRETE                 NE   .75 INCH HAIL
10/01/02   SALINE                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 12:15 AM CDTSevere Thunderstorm WarningOAXSaline30 min
Oct 1, 12:42 AM CDTSevere Thunderstorm WarningOAXSaline33 min
Oct 1, 1:09 AM CDTSevere Thunderstorm WarningOAXLancaster66 min
Oct 1, 1:50 AM CDTSevere Thunderstorm WarningOAXCass55 min
Oct 1, 10:23 AM CDTSevere Thunderstorm WarningOAXDouglas52 min
Oct 1, 5:03 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy42 min
Oct 1, 5:11 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline34 min
Oct 1, 5:15 PM CDTSevere Thunderstorm WarningOAXGage30 min
Oct 1, 5:16 PM CDTSevere Thunderstorm WarningOAXLancaster44 min
Oct 1, 5:20 PM CDTSevere Thunderstorm WarningOAXDouglas40 min
Oct 1, 5:38 PM CDTSevere Thunderstorm WarningOAXSaunders37 min
Oct 1, 5:44 PM CDTSevere Thunderstorm WarningOAXCass, Otoe46 min
Oct 1, 6:00 PM CDTSevere Thunderstorm WarningOAXDouglas45 min
Oct 1, 6:07 PM CDTSevere Thunderstorm WarningOAXLancaster23 min
Oct 1, 6:16 PM CDTSevere Thunderstorm WarningOAXWashington44 min
Sep 30, 9:49 PM CDTSevere Thunderstorm WarningOAXPage41 min
Oct 1, 6:10 PM CDTSevere Thunderstorm WarningOAXPottawattamie35 min
Oct 1, 6:18 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby42 min
Oct 1, 6:40 PM CDTSevere Thunderstorm WarningOAXMills50 min
Oct 1, 6:45 PM CDTTornado WarningOAXHarrison45 min
Oct 1, 6:45 PM CDTTornado WarningOAXHarrison45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.